Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 227, NWS Omaha, NE

September 4, 2012Antelope County, Knox County, Pierce County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 4, 2012, 7:20 PM CDT for Antelope County, Knox County, Pierce County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2012, 7:20 PM CDT (00:20 UTC)
Expired
Sep 4, 2012, 7:49 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Antelope County, NE, Knox County, NE, Pierce County, NE

The radar

The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2236 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2236 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2432 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS53 KOAX 050020
SVROAX
NEC003-107-139-050100-
/O.NEW.KOAX.SV.W.0227.120905T0020Z-120905T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
720 PM CDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN ANTELOPE COUNTY IN NORTHEAST NEBRASKA...
  SOUTHEASTERN KNOX COUNTY IN NORTHEAST NEBRASKA...
  NORTHWESTERN PIERCE COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 800 PM CDT

* AT 719 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
  LOCATED NEAR CREIGHTON...OR 35 MILES EAST OF ONEILL...AND MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CREIGHTON...BLOOMFIELD...WINNETOON AND BAZILE MILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4263 9762 4244 9754 4236 9774 4242 9805
      4253 9806
TIME...MOT...LOC 0019Z 259DEG 26KT 4248 9794 
WIND...HAIL 60MPH 1.25IN

$$

SMITH
2 follow-up statements
758 
WWUS53 KOAX 050041
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
741 PM CDT TUE SEP 4 2012

NEC003-050110-
/O.CAN.KOAX.SV.W.0227.000000T0000Z-120905T0100Z/
ANTELOPE NE-
741 PM CDT TUE SEP 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN
ANTELOPE COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 4244 9754 4238 9772 4245 9782 4258 9786
      4263 9762
TIME...MOT...LOC 0040Z 257DEG 21KT 4250 9778 

$$

NEC107-139-050100-
/O.CON.KOAX.SV.W.0227.000000T0000Z-120905T0100Z/
KNOX NE-PIERCE NE-
741 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
CDT FOR SOUTHEASTERN KNOX AND EXTREME NORTHWESTERN PIERCE COUNTIES...

AT 738 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CREIGHTON...OR 33 MILES SOUTHWEST OF YANKTON...MOVING EAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
BLOOMFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4244 9754 4238 9772 4245 9782 4258 9786
      4263 9762
TIME...MOT...LOC 0038Z 257DEG 21KT 4250 9778 
WIND...HAIL 60MPH 1.00IN

$$

SMITH
636 
WWUS53 KOAX 050049
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT TUE SEP 4 2012

NEC139-107-050059-
/O.CAN.KOAX.SV.W.0227.000000T0000Z-120905T0100Z/
KNOX NE-PIERCE NE-
749 PM CDT TUE SEP 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX AND
EXTREME NORTHWESTERN PIERCE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4244 9754 4238 9772 4245 9782 4258 9786
      4263 9762
TIME...MOT...LOC 0049Z 259DEG 26KT 4250 9778 

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:56 PM CDT, 24 minutes earlier.

Area forecast discussion, Sep 4, 6:56 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
656 PM CDT TUE SEP 4 2012

.AVIATION...
00Z TAFS FOR KOMA...KLNK AND KOFK.

PRIMARY CONCERN WILL BE THUNDERSTORMS THIS EVENING AND THEN WINDS
BEHIND THE COLD FRONT OVERNIGHT AND WEDNESDAY MORNING. ISOLATED
THUNDERSTORMS FORMED NEAR LINCOLN TOWARD ONEILL ALONG A BOUNDARY.
THIS BOUNDARY WILL LIFT NORTHEAST THIS EVENING AND THE LOW LEVEL
JET IS ALSO FORECAST TO STRENGTHEN NEAR THE BOUNDARY. DUE TO THEIR
NATURE...INCLUDED TSRA AT THE TAF SITES THRU 02Z AND WILL MONITOR
FOR ADDITIONAL DEVELOPMENT. CIGS HAVE BEEN VFR AND WILL MENTION
SOME 30KT WIND GUSTS. LATER TONIGHT...A COLD FRONT WILL SWEEP INTO
THE AREA WITH WINDS TURNING AROUND TO THE NW AT 15 TO 30KTS. THE
WINDS WILL GRADUALLY SWITCH AND INCREASE BETWEEN 10-15Z...WITH
WINDY CONDITIONS WEDNESDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT TUE SEP 4 2012/

DISCUSSION...

SEVERAL WEAK SURFACE BOUNDARIES IN PLACE ACROSS THE REGION AT
19Z PRIMARILY WEST AND NORTH OF THE AREA. NORTHERN BOUNDARY
EXTENDS FROM CENTRAL MINNESOTA INTO NORTHWEST IOWA AND EXTREME
NORTHEAST NEBRASKA. STRONGER UPPER WAVE STILL WELL TO THE
NORTHWEST JUST COMING INTO MONTANA EARLY THIS AFTERNOON.

MAIN CONCERN IN THE SHORT TERM WILL BE TIMING AND LOCATION OF
CONVECTIVE INITIATION. BEST TRIGGER LOOKS TO BE 850MB FRONT
AS IT PUSHES INTO CENTRAL SOUTH DAKOTA AND CENTRAL NEBRASKA
TOWARD 00Z. FORECAST SOUNDINGS SUGGEST LIMITED MOISTURE THROUGH
THE MID LEVELS ACROSS THE AREA THIS AFTERNOON HOWEVER AREA OF
MOISTURE ADVECTION AND MID LEVEL INSTABILITY COME TOGETHER OVER
EASTERN NEBRASKA AND NORTHERN IOWA BETWEEN 22Z-02Z THEN SHIFTS
EAST OF THE AREA AFTER 06Z WITH PASSAGE OF SURFACE AND 850 FRONTS.

DRY AND COOLER WEATHER FOLLOWS BEHIND THE FRONT WEDNESDAY INTO
THURSDAY WITH A SECOND STRONG UPPER WAVE AND COLD FRONT MOVING
ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM LOOKS
LIKE IT COULD BRING A GOOD CHANCE OF RAIN TO MUCH OF THE AREA
ALONG WITH EVEN COOLER TEMPERATURES.

TREND TOWARD COOLER TEMPERATURES EXTENDS INTO THE EARLY PART OF
THE EXTENDED PERIOD WITH A DEEP TROUGH DEVELOPING OVER THE EASTERN
CONUS. GFS AND EURO DIFFER IN THERE SOLUTIONS BEYOND SATURDAY WITH
THE EURO SHOWING STRONGER RIDGING DEVELOPING OVER THE WEST BEFORE
FLOW FLATTENS AGAIN LATE IN THE PERIOD. STAYED WITH DRY FORECAST
FOR NOW WITH GRADUAL WARMING DURING THE PERIOD.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Sep 4, 5:14 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
514 PM CDT TUE SEP 4 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
514 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING MAINLY ALONG
AND NORTH OF I80. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY HAZARDS.

STORMS ARE BEGINNING TO TAKE SHAPE FROM LINCOLN TOWARD O NEILL IN
AN AREA OF STRONGER SURFACE CONVERGENCE AND STEEP MID LEVEL LAPSE
RATES. TEMPERATURES THIS AFTERNOON HAVE HEATED
TO RECORD BREAKING READINGS ABOVE 100 DEGREES. THE STORMS ARE
FORMING ON THE WESTERN EDGE OF THE MORE FAVORABLE MOISTURE AND
INSTABILITY. THE LOW LEVEL JET IS FORECAST TO STRENGTHEN THIS
EVENING OVER EASTERN NEBRASKA AND WESTERN IOWA. AS THE UPPER LEVEL
WEATHER SYSTEM AND COLD FRONT BEGIN TO MOVE EASTWARD SO TOO WILL
THE CONVECTION. THE STORMS WILL MOVE INTO INCREASING FAVORABLE
MOISTURE AS THEY MOVE EAST AND NORTHEAST AND PUSH EAST OUT OF THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...BUT WILL NOT BE NEEDED
WEDNESDAY.

ZAPOTOCNY

In the hours before

Special weather statement, Sep 4, 5:49 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
549 PM CDT TUE SEP 4 2012

NEZ051-066-067-042315-
CASS NE-SAUNDERS NE-LANCASTER NE-
549 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...
SOUTHEASTERN SAUNDERS AND NORTHEASTERN LANCASTER COUNTIES UNTIL
615 PM CDT...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR WAVERLY...OR 10 MILES
NORTHEAST OF LINCOLN...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO OVER 40 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAVERLY...ASHLAND...GREENWOOD...CERESCO...ITHACA...DAVEY AND
MEMPHIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4097 9674 4120 9651 4100 9626 4084 9658
TIME...MOT...LOC 2246Z 226DEG 13KT 4096 9660

MILLER
Local storm report, Sep 4, 5:58 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
558 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             6 S LINCOLN             40.73N 96.69W
09/04/2012  E1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

            NICKEL TO DIME WITH SOME QUARTERS HWY2 AND 94 ST

&&

DFOBERT
Special weather statement, Sep 4, 6:07 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CDT TUE SEP 4 2012

NEZ066>068-042330-
CASS NE-OTOE NE-LANCASTER NE-
607 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...
NORTHWESTERN OTOE AND EXTREME SOUTHEASTERN LANCASTER COUNTIES UNTIL
630 PM CDT...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BENNET...OR 12 MILES SOUTHEAST
OF LINCOLN...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENNET...PALMYRA...UNADILLA...EAGLE AND ALVO.

LAT...LON 4080 9659 4093 9635 4066 9620 4062 9652
TIME...MOT...LOC 2305Z 251DEG 9KT 4072 9648

MILLER
Local storm report, Sep 4, 6:10 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
610 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 ESE LINCOLN           40.79N 96.62W
09/04/2012  E1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

            70TH AND OLD POST ROAD

&&

DFOBERT
Local storm report, Sep 4, 6:11 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
611 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LINCOLN                 40.82N 96.69W
09/04/2012  E1.50 INCH       LANCASTER          NE   TRAINED SPOTTER

            70TH AND A STREET

&&

DFOBERT
Local storm report, Sep 4, 6:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
642 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             3 E BENNET              40.68N 96.45W
09/04/2012  E0.88 INCH       OTOE               NE   TRAINED SPOTTER

&&

CZAPOTOC

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 8:50 PM CDTSpecial Weather StatementOAXGage, Jefferson, Saline55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.